Somogyi Effect: Between hyperglycemia and hypoglycemia

diabetes symptoms

The Somogyi effect is when a person takes insulin before bed and wakes up with high blood sugar levels. The Somogyi effect is rare; it often occurs in those who have type 1 diabetes. It is important to note; if you have diabetes and experience the Somogyi effect, you should talk with your doctor.

Woman sleeping, somogyi effect

Diabetes and insulin therapy

Those who suffer from diabetes and use insulin therapy to control their diabetes, need to measure their blood sugar levels several times a day. Some may not know it; when insulin lowers your blood sugar too much, it can trigger a rush of hormones that send your blood sugar levels way too high. Symptoms of Somogyi are waking up in the morning and having high blood sugar levels. Another symptom with this effect is night sweats. In addition, there is also a term known as the Dawn Phenomenon.

• The Dawn Phenomenon is your body’s natural reaction to hormones that are released as morning arrives.

• Cortisol and catecholamine trigger the release of glucose from your liver.

• Those who don’t have diabetes don’t have a problem with this because insulin is released.

• However, when you have diabetes, not enough insulin is produced to calm the release of glucose; as a result, your blood sugar levels rise.

Difference between the Somogyi effect and the Dawn phenomenon

For those wanting to find out the difference between the Somogyi effect and the Dawn phenomenon, you can find out by checking your blood sugar several nights just before bed. Set an alarm to check it again at 2 in the morning. Then, test it again when you wake up. If you find that your blood glucose is low when you check I at 2:00 a.m., it is probably the Somogy effect. If you find that it is normal or high at this same time, then it is probably the Dawn phenomenon.

If you have diabetes and find out you have the Somogyi effect, talk with your doctor.

• Find out how you can adjust your diabetes routine so that you can keep your blood sugar under control.

• Perhaps your doctor will tell you to eat a snack with your nightly insulin dosage.

• This will stop your blood sugar levels from dipping and rebounding.

• Or, your doctor may suggest another strategy like taking less insulin at night.

When does the Somogyi effect occur?

You may start to experience the Somogyi effect soon after increasing your nightly dose of insulin. If you’re about to increase your nightly insulin dose, it might be best to wake up in the middle of the night for a few nights to test your blood sugar levels. Increasing your insulin dosage gradually could also help. Speak to your doctor about which plan would work best for you.

Talk with you doctor

Your doctor may also encourage you to invest in a CGM system. In addition to tracking your glucose levels over time, this monitor uses alarms to let you know when they get too high or too low. Most importantly, before adjusting your insulin regimen, talk with your doctor. Managing your diabetes takes practice and patience. Once you learn how your body reacts to insulin, food and exercise, managing your diabetes will become easier.

Tips for managing your diabetes are talking with your doctor or someone you trust about your frustrations and concerns, doing one thing at a time, pace yourself and take responsibility for your diabetes instead of putting the responsibility on someone else.

To conclude, the Somogyi effect is when a person takes insulin before bed and wakes up with high blood sugar levels. Find out more about Somogyi from your doctor, soon!

Leave a Comment:

Leave a Comment:

Aprende las claves de una dieta Efectiva para la Diabetes*

* Resultados pueden variar

x